Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

June 1, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 1, 2021, 2:29 PM MST for Graham County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 2:29 PM MST (21:29 UTC)
Expired
Jun 1, 2021, 3:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 157 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS85 KTWC 012129
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
229 PM MST Tue Jun 1 2021
 
AZZ509-510-012200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
229 PM MST Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 300 PM MST...

At 227 PM MST, Doppler radar was tracking a group of strong 
thunderstorms 10 miles south of Clifton, showing little 
movement. 

Winds in excess of 40 mph will be possible with these storms. Wind 
gusts in excess of 30 mph are already occurring in the Safford area 
from the earlier storms.  

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Duncan, York, Three Way and Guthrie.

LAT...LON 3261 10921 3269 10957 3284 10977 3308 10953
      3303 10915 3278 10904
TIME...MOT...LOC 2127Z 015DEG 5KT 3289 10934 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:27 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 3:27 AM MST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 AM MST Tue Jun 1 2021

.SYNOPSIS...Expect seasonable temperatures to start June, along
with an increasing chance of mainly afternoon showers and
thunderstorms through most of the week. The best chance of showers
and thunderstorms will be in the mountain ranges east and south
of Tucson.

&&

.DISCUSSION...A weakness in the flow over southern Arizona is
cutting off over northern Baja over the next 48 hours. The
resulting southerly and easterly components to our flow will
import a modest moisture increase, with increasing chances of
thunderstorms from east to west. Moisture fields upstream will
support precipitable water values around the 3/4 inch mark and
surface dewpoints into the middle 40s. Enough for a chance of
thunderstorms when combined with the modest mid level cooling
we've seen over the past 24 hours and decent insolation. However,
with those amounts and initially dry subcloud conditions expect
narrow cores with limited heavy rainfall potential. Orographics
will provide the most significant forcing, with storms likely
struggling to sustain a life cycle away from the mountains. Best
thunderstorm chances should be Wednesday and Thursday, but today
could be sneaky with some buildups or outflow possible as far west
as eastern Pima and Santa Cruz counties.

Meanwhile, a glance to the south reveals the area of interest
about 600 miles south of the southern tip of Baja has developed
into TS Blanca. She shouldn't have much if any influence on our
area with a slow push westward into less favorable conditions over
the next 72 hours.

By next weekend and early next week a split flow will keep things
interesting and a little chaotic. Overall expect seasonable
temperatures with little additional moisture to work with.

&&

.AVIATION...Valid through 02/12Z.
Isolated -SHRA/-TSRA in the higher terrain mainly east of KTUS
with SCT to occasionally BKN clouds 14-18k ft MSL thru the
forecast period. Surface winds becoming WLY/NWLY around 10 kts
this afternoon. Higher winds gusts are also possible near
-TSRA/- SHRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The remainder of this week will be defined by the
potential for afternoon/early evening thunderstorm activity.
The threat will expand today as far west as the Tucson area,
continuing through Wednesday. By Thursday through Saturday,
thunderstorm chances will mostly be to the east of Tucson. Due to
dry conditions near the surface, these storms likely won't be
significant rain producers with dry lightning being a concern.
Wind speeds mostly remain less than 15 mph with some afternoon
gustiness, becoming more breezy over the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 1, 12:45 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1245 PM MST Tue Jun 1 2021

AZZ509-510-012030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1245 PM MST Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 130 PM MST...

At 1243 PM MST, Doppler radar was tracking a pair of strong
thunderstorms 24 miles southwest of Hannagan Meadow, or 27 miles
northwest of Clifton, with little movement.

Winds in excess of 40 mph will be possible with these storm.

Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3323 10978 3342 10977 3347 10917 3298 10917
      3302 10934
TIME...MOT...LOC 1943Z 268DEG 5KT 3335 10956

Cerniglia
Special weather statement, Jun 1, 1:50 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
150 PM MST Tue Jun 1 2021

AZZ509>511-012130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
150 PM MST Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 230
PM MST...

At 149 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles east of San Carlos to 13 miles
northwest of Thatcher to 7 miles east of Safford Regional Airport.
Movement was southwest at 15 mph.

Wind gusts up to 50 mph will be possible with these storms when the
gust front moves into the Gila Valley.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, Fort Thomas and Calva.

LAT...LON 3322 11032 3283 11000 3269 10947 3291 10939
      3306 10983 3343 11011
TIME...MOT...LOC 2049Z 030DEG 20KT 3333 11010 3300 10988 3289 10951

Cerniglia
Special weather statement, Jun 1, 2:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
229 PM MST Tue Jun 1 2021

AZZ509-510-012200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
229 PM MST Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 300 PM MST...

At 227 PM MST, Doppler radar was tracking a group of strong
thunderstorms 10 miles south of Clifton, showing little
movement.

Winds in excess of 40 mph will be possible with these storms. Wind
gusts in excess of 30 mph are already occurring in the Safford area
from the earlier storms.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Duncan, York, Three Way and Guthrie.

LAT...LON 3261 10921 3269 10957 3284 10977 3308 10953
      3303 10915 3278 10904
TIME...MOT...LOC 2127Z 015DEG 5KT 3289 10934

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:45 PM MSTSpecial Weather StatementTWCGreenlee45 min
Jun 1, 1:50 PM MSTSpecial Weather StatementTWCGraham40 min
Jun 1, 3:11 PM MSTSpecial Weather StatementTWC34 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.